Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX

May 10, 1996Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 1996, 5:17 PM CDT for Midland County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 1996, 5:17 PM CDT (22:17 UTC)
Expired
May 10, 1996, 6:05 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 102220
SVRMAF
TXC329-102305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
517 PM CDT FRI MAY 10 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 605 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST TEXAS

   ...SOUTHERN MIDLAND COUNTY
 
AT 516 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 20 MILES SOUTH OF MIDLAND OR 2 MILES WEST SOUTHWEST OF
BENGE CORNER MOVING EAST NORTHEAST AT 23 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...BENGE CORNER.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HhAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

EARLE/BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:42 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 10, 2:42 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
239 PM CDT FRI MAY 10 1996

18Z SFC ANALYSIS INDICATES COLD FRONT HAS SAGGED SOUTH TO NEAR FST
ALONG ERN SLOPES OF MOUNTAINS. N-NW FLOW ALOFT ON KMAF VWP HINTS
THAT SMALLER PIECE OF ENERGY AHEAD OF SHORTWAVE HAD PROVIDED ENOUGH
DOWNWARD FORCING IN ITS WAKE TO CONTINUE TO PUSH FRONT SOUTH ALONG
ERN SLOPES. PER LATEST SWODY1...THIS PLACES NEW FOCUS FOR CONVECTION
ACROSS ERN FA AHEAD OF FRONT THAT IS NOW QUASI-STATIONARY NEAR MAF.
12Z ETA HAS HANDLED SURFACE FEATURES REMARKABLY WELL...AND SHOWS
AREA NEAR ABI GOOD FOR SUPERCELL DEVELOPMENT THIS EVENING. THIS AREA
ALSO WHERE ADAP HAS SHOWN PERSISTENT MOIST FLUX CONVERGENT BULLSEYE
AHEAD OF FRONT PAST COUPLE HOURS. GIVEN FAIRLY DEEP MOISTURE AND WEAK
MID-LEVEL WINDS IN AREA OF INTEREST...WOULD EXPECT HP VARIETY
SUPERCELLS WITH NEW CELLS POSSIBLY BACKBUILDING ALONG FRONT. THIS
COULD MEAN HEAVY RAIN FOR FAR EASTERN FA TONIGHT.

FOR NUMBERS TONIGHT...GENERALLY LIKE GUIDANCE. GIVEN MOIST E-SE
BOUNDARY LAYER FLOW PROGGED BY ETA BEHIND FRONT...WOULD SUGGEST
MENTIONING LOW CLOUDS SATURDAY MORNING ERN ZONES.

CNM  60/-
MAF  61/4
MRF  52/-
P07  70/3

TURNAGE

In the hours before

Special weather statement, May 10, 11:47 AM CDT, 5 hours 30 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-110500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1144 AM CDT (1044 AM MDT) FRI MAY 10 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:
AN UNSTABLE ATMOSPHERE WAS LOCATED AHEAD OF A COLD FRONT MOVING
SOUTH ACROSS THE NORTHERN OUTLOOK AREA LATE THIS MORNING. THIS FRONT
WILL HELP PROVIDE THE NECESSARY LIFT FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING ACROSS MOST OF THE OUTLOOK AREA EAST OF
THE MOUNTAINS. GIVEN THE INSTABILITY AND INCREASING WINDS ALOFT IN
THE ATMOSPHERE...SOME OF THE STORMS THAT FORM TODAY COULD BECOME
SEVERE...ESPECIALLY IN TH*E VICINITY OF THE FRONT.

SPOTTER ACTIVATION MAY BE REQUIRED.

TURNAGE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:03 PM CDTSevere Thunderstorm WarningMAFGaines47 min
May 9, 7:24 PM CDTSevere Thunderstorm WarningMAFDawson51 min
May 10, 5:47 PM CDTSevere Thunderstorm WarningMAFGlasscock48 min
May 10, 5:56 PM CDTSevere Thunderstorm WarningMAFMidland, Upton49 min
May 10, 6:11 PM CDTSevere Thunderstorm WarningMAFReagan49 min
May 10, 6:14 PM CDTSevere Thunderstorm WarningMAFHoward46 min
May 10, 6:38 PM CDTSevere Thunderstorm WarningMAFHoward47 min
May 10, 6:46 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland49 min
May 10, 6:58 PM CDTSevere Thunderstorm WarningMAFReagan62 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.